My hands are shaking. Is it Parkinson’s? Something else? Shakiness, or tremors, is a common problem that brings patients to my office. If you start having shaky hands, you may worry that you have Parkinson’s disease, but many other things can cause tremors—like medications. The good news is, drug-induced tremors go away with lower doses or if you stop taking the medication.
Signs a medication may be causing your tremor
Medications can both cause tremors and make them worse. Think about whether your medication is the cause of your shakiness if:
- You don’t have other conditions like low blood sugar or hyperthyroidism that cause shakiness.
- Your hands started shaking when you started taking the medication.
- You noticed the tremor when you increased the dose of your medication.
- The tremor isn’t worsening—but it’s staying the same.
- The tremor looks the same on both sides (symmetrical).
How are drug-induced tremors different from Parkinson’s tremors?
There are two major types of tremors: resting tremors and action tremors. The majority of medication-induced tremors are the action type, and are either postural or kinetic. What does that mean?
Resting tremors: These are typical of Parkinson’s Disease. Resting tremors usually occur on one side of your body (asymmetric) and improve with motion. A Parkinson’s resting tremor typically occurs when the body part you’re observing is fully supported without contraction—for example, when your hand is resting on an armrest.
Action tremors: These are the majority of tremors from medications. There are two types of action tremors, postural and kinetic, and they occur with voluntary movement. Postural tremors happen during steady contraction (e.g. when you’re holding your hands out in front of you). Kinetic tremors happen when you’re performing a specific task or “goal-directed” movements—like when you’re reaching for something or touching your finger to your nose. Drug-induced tremors usually occur on both sides of your body (symmetric).
10 Common medications that can cause tremors
1) Albuterol, salmeterol and formoterol inhalers
Albuterol, salmeterol and formoterol inhalers contain beta-agonist medications used for asthma and other respiratory conditions. Brands include Ventolin, Proair, Proventil, Serevent and Brovana. These drugs are best-known for causing medication-induced tremors. They activate the body’s “fight or flight” response, increasing levels of stress hormones epinephrine and norepinephrine, which work directly on the muscle.
Amiodarone is a heart medication used in patients with arrythmias (heart rhythm irregularities) like atrial fibrillation. About one-third of patients taking it will have tremor, and it is more likely to occur at higher doses. Amiodarone-induced tremor may occur at any time after taking the medication, tends not to occur at doses of 200 mg a day or less and will resolve within weeks after lowering dose or discontinuing it.
Pro-tip: Make sure hyperthyroidism, known to occur from amiodarone, is not the cause of the tremor.
3) Tricyclic antidepressants
Amitriptyline (Elavil) and other tricyclic antidepressants can cause shakiness as a side effect. Used for the treatment of nerve pain, depression and chronic headache, amitriptyline is known to cause tremor of the hands.
4) SSRI antidepressants
Fluoxetine (Prozac), citalopram (Celexa), paroxetine (Paxil) and other SSRI antidepressants commonly used to treat depression and anxiety cause tremor in 20% of folks taking it. These medications cause tremors by stimulating nerve receptors for serotonin in the brainstem.
Pro-tip: Taking too much thyroid hormone—being so-called “over-replaced” on your thyroid dose—may also cause tremor, so you’ll want to have your doctor do a TSH blood test if you are experiencing hand tremor.
Lithium is a mood stabilizer used to treat bipolar disorder and causes tremor of the hands in almost one-third of folks who take it. Tremors from lithium can improve simply with time and is believed to occur because of lithium’s effect on serotonin receptors in the brainstem.
7) Valproic acid
Valproic acid (Depakote) is commonly used for seizures, migraine prevention and as a mood stabilizer. Almost one-fourth of folks taking it complain of tremor.
Pro-tip: Reducing the dose or switching to the controlled release preparation, divalproex ER (Depakote ER), will help.
8) Metoclopramide and prochlorperazine
9) Immunosuppressants: cyclosporine and tacrolimus
Cyclosporine (Neoral, Sandimmune) and tacrolimus (Prograf) are immunosuppressants used in patients who have received transplants as well as those with autoimmune diseases. Up to 40% of folks taking cyclosporine may experience tremor since it interferes with dopamine receptors. Tacrolimus also causes tremors, classically of the hands.
Pro-tip: Long-acting tacrolimus, Envarsus XR, does not tend to cause the same tremor.
Theophylline is rarely used anymore but has been prescribed for the treatment of asthma and chronic lung disease like emphysema. It’s also one of the byproducts of caffeine after it’s metabolized by the liver. Theophylline may cause tremors by increasing the amount of calcium inside muscle cells, thereby causing muscles to contract.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.